Painless thyroiditis induced by the cessation of betamethasone.

Internal medicine (Tokyo, Japan) (2001-08-24)
S Morita, Y Ueda, N Yokoyama
ABSTRACT

We describe the first reported case of painless thyroiditis induced by an abrupt cessation of betamethasone. A 53-year-old woman experienced transient thyrotoxicosis after the abrupt cessation of celestamine, a mixture of betamethasone and chlorpheniramine. Since neither TSH receptor- nor thyroid stimulating-antibodies were negative, and thyroid scintigram did not show the thyroid gland, she was diagnosed as having painless thyroiditis. Fourteen months after the onset of thyrotoxicosis, serum TSH was detectable without hypothyroidism. We speculate that reduction in betamethasone may be one of the triggers of painless thyroiditis.

MATERIALS
Product Number
Brand
Product Description

Supelco
Betamethasone, Pharmaceutical Secondary Standard; Certified Reference Material
Sigma-Aldrich
Betamethasone, ≥98%
Betamethasone, European Pharmacopoeia (EP) Reference Standard
Supelco
Betamethasone, VETRANAL®, analytical standard
Sigma-Aldrich
Betamethasone, meets USP testing specifications